EconPapers    
Economics at your fingertips  
 

Nonseparable multinomial choice models in cross-section and panel data

Victor Chernozhukov, Ivan Fernandez-Val () and Whitney K. Newey ()
Additional contact information
Whitney K. Newey: Institute for Fiscal Studies and MIT

No CWP33/17, CeMMAP working papers from Centre for Microdata Methods and Practice, Institute for Fiscal Studies

Abstract: Multinomial choice models are fundamental for empirical modeling of economic choices among discrete alternatives. We analyze identification of binary and multinomial choice models when the choice utilities are nonseparable in observed attributes and multidimensional unobserved heterogeneity with cross-section and panel data. We show that derivatives of choice probabilities with respect to continuous attributes are weighted averages of utility derivatives in cross-section models with exogenous heterogeneity. In the special case of random coefficient models with an independent additive effect, we further characterize that the probability derivative at zero is proportional to the population mean of the coefficients. We extend the identification results to models with endogenous heterogeneity using either a control function or panel data. In time stationary panel models with two periods, we find that differences over time of derivatives of choice probabilities identify utility derivatives "on the diagonal," i.e. when the observed attributes take the same values in the two periods. We also show that time stationarity does not identify structural derivatives "off the diagonal" both in continuous and multinomial choice panel models.

Keywords: Multinomial choice; binary choice; nonseparable model; random coefficients; panel data; control function. (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-dcm and nep-upt
Date: 2017-06-27
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.ifs.org.uk/uploads/cemmap/wps/CWP331717.pdf (application/pdf)

Related works:
Journal Article: Nonseparable multinomial choice models in cross-section and panel data (2019) Downloads
Working Paper: Nonseparable Multinomial Choice Models in Cross-Section and Panel Data (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ifs:cemmap:33/17

Ordering information: This working paper can be ordered from
The Institute for Fiscal Studies 7 Ridgmount Street LONDON WC1E 7AE

Access Statistics for this paper

More papers in CeMMAP working papers from Centre for Microdata Methods and Practice, Institute for Fiscal Studies The Institute for Fiscal Studies 7 Ridgmount Street LONDON WC1E 7AE. Contact information at EDIRC.
Bibliographic data for series maintained by Emma Hyman ().

 
Page updated 2019-12-07
Handle: RePEc:ifs:cemmap:33/17